Tribune Print Share Text

Multivitamins, Lower voices in women

Created date

April 19th, 2018
Rizwan Dar, M.D. Medical Director, Greenspring Springfield, Va.

Rizwan Dar, M.D. Medical Director, Greenspring Springfield, Va.

Health and wellness experts practice exclusively at Erickson Living communities all over the U.S. Dr. Dar received his medical degree from Punjab University in Pakistan and completed his residency in internal medicine at Illinois Masonic Medical Center in Chicago, Ill. He is board-certified in nephrology and internal medicine and has a fellowship in nephrology from Hahnemann University Hospital in Philadelphia, Pa., and a fellowship in special immunology from Jackson Memorial Hospital in Miami, Fla. Dar has practiced in the Springfield, Va., area for 15 years and served as medical director of Loehmann’s walk-in clinic. He joined Greenspring in July 2017.


Q: Are multivitamins safe to take with prescription medications?

A. People think of multivitamins (MVIs) as perfectly safe, and for the most part they are. Problems can arise, however, for several reasons. The aging process can change the way your body processes some vitamins, minerals, or other compounds in dietary supplements, and side effects can be hard to predict. Research now shows us that taking MVIs doesn’t improve health, unless you are deficient in a particular vitamin, and then you should only take them under the supervision of your doctor. In addition, MVIs (and any dietary supplements, for that matter) are expensive and not regulated by the Food and Drug Administration for safety, purity, or efficacy. The best way to ensure proper vitamin and mineral intake is to include a variety of vegetables and fruits with your meals every day.

 

Q: I am 85 years old and my voice seems to get lower and gruffer every year. Why does this happen?

A: As women age, changes occur in and around the larynx (voice box), such as reduced muscle mass, loss of tone, dryness, and a loss of elasticity. All of this leads to a lower voice, reduced volume and projection, decreased vocal endurance, and sometimes tremor or shakiness. Many voice problems are treatable, and you should start by seeing an otolaryngologist for an evaluation. You may be a candidate for a voice fitness program or other conservative treatment.

Research studies show us that overall fitness can lead to improved vocal fitness, so consider an exercise program. In extreme cases, some people may need surgery. If, however, you notice a sudden or bothersome change in your voice, see your doctor as soon as possible to rule out a medical problem, such as an infection or growth.

Comments